Format

Send to

Choose Destination
Aviat Space Environ Med. 2011 Feb;82(2):140-3.

Reduced G tolerance associated with supplement use.

Author information

1
Branch Health Clinic, Naval Air Station Oceana, Virginia Beach, VA, USA. patrick.barker@med.navy.mil

Abstract

BACKGROUND:

High G forces encountered in tactical military aviation and aerobatic flight produce a host of physiologic responses aimed at preserving cerebral perfusion. The military has instituted measures to augment the physiologic response in order to avoid G-induced loss of consciousness (G-LOC) because of its potential to cause a catastrophic mishap.

CASE REPORT:

The case presented here details a Naval Aviator who experienced reduced G tolerance over two successive flights with a temporal relationship of starting a new supplement. Two components of the supplement, coenzyme Q10 and niacin, are highlighted here for their hemodynamic effects. After stopping the supplement the aviator regained his normal G tolerance and had no further issues in flight. There are several factors that can reduce G tolerance and supplement use has to be considered here because of the potential for altering the normal physiological response to increased G force. Our discussion reviews the physiological effects of increased G force, the spectrum of signs of decompensation under the stress of G force, and the potential effects this supplement had on the normal physiological response to increased G force, thus reducing the aviator's G tolerance.

PMID:
21329031
DOI:
10.3357/asem.2952.2011
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center